New Mexico, 2008

Flash Flood in New Mexico, August 8, 2008

August 8, 2008 · NWS ABQ · 1 event in 1 county or zone

Deep moisture, possibly aided by the remnants of Edouard, fueled thunderstorms with heavy rain over Albuquerque. Several reports of flash flooding were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture, possibly aided by the remnants of Edouard, fueled thunderstorms with heavy rain over Albuquerque. Several reports of flash flooding were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 2:01 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT FRI AUG 8 2008

.DISCUSSION...
MAIN FOCUS TODAY IS POTENTIAL FOR FLASH FLOODING ACROSS PARTS OF THE
AREA.

SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE HIGHER TERRAIN THIS
AFTERNOON.  AS CELL MERGERS AND OUTFLOW BOUNDARIES COLLIDE THIS
AFTERNOON AND EVENING...COULD SEE HEAVY RAIN PRODUCING STORMS IN A
HIGH PWAT ATMOSPHERE.  WILL KEEP FLASH FLOOD WATCH GOING UNTIL 4
AM...AS STORMS ARE STILL EXPECTED TO RAMP UP LATER TODAY.  AS CU
FIELD DEVELOPED THIS AFTERNOON...COULD SEE WHAT APPEARED TO BE
RESIDUAL BOUNDARIES ACROSS THE EASTERN PLAINS. THOUGH FRONT THAT
WENT THROUGH THE AREA YESTERDAY HAS ALL BUT WASHED OUT...AND WE HAVE
RETURNED TO SOUTHERLY FLOW. STORMS MAY STILL FORM ALONG RESIDUAL
BOUNDARIES...OR NEW BOUNDARIES...AS THE LATEST OBSERVATION FROM KCAO
HAS WINDS BACKING WHILE KRTN AND KLVS HAVE SOUTHWESTERLY WINDS.
MODELS HAVE BEEN STRUGGLING LATELY...AS BOTH THE NAM AND THE GFS
INITIALIZED POORLY THIS MORNING.  THUS...LARGELY WENT WITH A ECMWF
AND CANADIAN BLEND FOR POPS THIS EVENING. APPEARS TO BE A
CONVERGENCE ZONE IN THE 0-6KM WIND FIELD THUS...WENT WITH LARGEST
POPS THERE AND ACROSS THE WESTERN AREAS.

SATURDAY LOOKS TO BE A BIT OF A DOWN DAY IN TERMS OF CONVECTION AS
COMPARED THE PREVIOUS FEW DAYS. THE WEST STILL LOOKS TO BE
ACTIVE...BUT MUCH OF THE MOISTURE PLUME MAY HAVE PUSHED INTO
ARIZONA. ALSO LOOKS TO BE A WIND SHIFT ACROSS THE NORTHEAST...WHICH
MAY LOCALLY ENHANCE CONVECTION DUE TO UPSLOPE FLOW.

SHORTWAVE MOVING SOUTHEAST ALONG THE EAST SIDE OF THE RIDGE ON
SATURDAY WILL SEND A STRONGER BACK DOOR COLD FRONT INTO EASTERN
PLAINS ON SUNDAY.  COULD ONCE AGAIN SEE WIDESPREAD
PRECIPITATION...WITH THE POTENTIAL FOR HEAVY RAIN. HAVE NUDGED TEMPS
DOWNWARD ACROSS NE NM ON SUNDAY IN ANTICIPATION OF PRECIP AND CLOUD
COVER. BY THE MIDDLE OF THE WEEK...THE UPPER HIGH WILL SHIFT
EASTWARD...AND THE FOCUS FOR SHOWERS AND THUNDERSTORMS...AND HEAVY
RAIN...WILL BE ACROSS WESTERN NEW MEXICO.

34

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AND LOCAL FOG WILL
REDUCE THE CIGS AND VISIBILITIES TO MVFR TO IFR WITH MOUNTAIN
OBSCURATIONS THROUGH MUCH OF THE NEXT 24 HOURS. THUNDERSTORMS TO
PRODUCE AREAS OF HEAVY RAIN OVER MUCH OF FORECAST AREA...BUT
ESPECIALLY THE WESTERN AND NORTHEASTERN AREAS INCLUDING KFMN...
KGUP...KLVS...KSAF...AND KTCC.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
CONTINUED HIGH HUMIDITY WITH SCATTERED TO AT TIMES NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH AT LEAST SUNDAY. WETTING RAIN WILL REMAIN
A POSSIBILITY FOR MOST OF THE FORECAST AREA ON MONDAY. THE EXTENDED
MODELS HINT AT SOME CHANGES STARTING ON TUESDAY AND CONTINUING
THROUGH AT LEAST THURSDAY...WITH A REDUCTION IN WETTING RAIN MOST
AREAS AND ESPECIALLY THE SOUTHEAST...AND DECREASED RELATIVE
HUMIDITIES. THE STATE MAY MOISTEN UP AGAIN LATE IN THE WEEK OR
NEXT WEEKEND.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  90  61  93 /  40  20  20  20
GALLUP..........................  57  85  56  87 /  60  30  30  30
GRANTS..........................  56  85  56  88 /  50  30  30  30
GLENWOOD........................  61  88  62  89 /  40  30  30  40
CHAMA...........................  48  81  46  81 /  40  30  40  50
LOS ALAMOS......................  57  83  58  82 /  50  30  30  30
RED RIVER.......................  43  76  43  74 /  50  40  30  60
TAOS............................  53  84  53  85 /  40  30  30  40
SANTA FE........................  58  86  57  86 /  50  30  30  40
SANTA FE AIRPORT................  60  88  59  88 /  40  30  30  30
ESPANOLA........................  57  91  57  91 /  40  30  20  30
ALBUQUERQUE HEIGHTS.............  66  89  67  90 /  40  20  20  30
ALBUQUERQUE VALLEY..............  64  91  64  91 /  50  20  20  20
ALBUQUERQUE FOOTHILLS...........  62  87  63  87 /  50  30  20  30
ALBUQUERQUE WEST MESA...........  64  90  65  91 /  50  20  20  30
SOCORRO.........................  64  89  64  90 /  40  30  30  20
SANDIA PARK/CEDAR CREST.........  53  80  52  80 /  50  30  30  30
MORIARTY/ESTANCIA...............  56  84  57  84 /  60  30  30  40
CARRIZOZO.......................  61  87  61  88 /  50  20  20  30
RUIDOSO.........................  54  80  56  82 /  60  40  30  30
RATON...........................  55  87  55  84 /  50  50  40  60
LAS VEGAS.......................  56  84  55  82 /  50  40  30  60
ROY.............................  60  86  59  83 /  50  30  40  60
CLAYTON.........................  63  89  62  85 /  50  30  40  50
SANTA ROSA......................  64  90  64  90 /  50  20  30  50
TUCUMCARI.......................  67  96  67  91 /  40  30  30  60
FORT SUMNER.....................  65  94  67  91 /  30  20  20  40
CLOVIS..........................  66  93  66  90 /  30  20  20  40
PORTALES........................  66  94  68  91 /  20  20  20  40
ROSWELL.........................  68  94  69  94 /  30  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ001-004>008-011-012-014-016-017-026.

&&

34/40
Hazardous weather outlook, Aug 8, 10:43 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 AM MDT FRI AUG 8 2008

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1143 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF WESTERN NEW
MEXICO AS WELL AS EAST OF THE CENTRAL MOUNTAIN CHAIN...INCLUDING
THE SACRAMENTO AND CAPITAN MOUNTAINS AND THE NORTHEAST PLAINS
THROUGH LATE TONIGHT. HEAVY RAINFALL FROM SLOW MOVING
THUNDERSTORMS MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE SATURDAY THROUGH
THURSDAY OVER MUCH OF NORTH AND CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THE MAIN FOCUS FOR
HEAVY RAINFALL ON SUNDAY WILL BE EAST OF THE CENTRAL MOUNTAIN
CHAIN AS A COLD FRONT MOVES INTO THE AREA. NEXT WEEK...THE MAIN
FOCUS FOR HEAVY RAINFALL WILL SHIFT INTO THE WESTERN HALF OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR
LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Aug 8, 2:03 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI AUG 8 2008

NMZ005-082130-
NORTHEAST HIGHLANDS-
303 PM MDT FRI AUG 8 2008

...STRONG THUNDERSTORM MOVING BETWEEN RATON AND SPRINGER...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MAXWELL. MOVEMENT WAS
NEARLY STATIONARY AND AFFECTING INTERSTATE 25. HOURLY RAINFALL
RATES WITH THIS STORM RANGE BETWEEN 1 TO 1.25 INCHES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

50
Special weather statement, Aug 8, 4:02 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 PM MDT FRI AUG 8 2008

NMZ009-010-082330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
502 PM MDT FRI AUG 8 2008

...THUNDERSTORMS EXPECTED TO AFFECT THE ALBUQUERQUE METRO AREA
BETWEEN 530 AND 6 PM...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN APPROACHING OUTFLOW BOUNDARY ORIGINATING FROM STORMS ACROSS
SANDOVAL COUNTY AS WELL AS AN OUTFLOW BOUNDARY ORIGINATING FROM
CELLS OVER THE MANZANO MOUNTAINS. THESE BOUNDARIES ARE EXPECTED
TO COLLIDE OVER THE CITY OF ALBUQUERQUE AND PRODUCE ISOLATED...
STRONGER STORMS. THESE STORMS WILL LAST BETWEEN 30 TO 40 MINUTES
AND PRODUCE HEAVY RAINFALL. SOME STREET FLOODING WILL BE POSSIBLE.

THE FAVORED AREA FOR STORM FORMATION APPEARS TO BE OVER THE RIO
GRANDE VALLEY STRETCHING FROM THE NORTH TO SOUTH VALLEY LOCATIONS OF
ALBUQUERQUE. STAY TUNED TO FUTURE STATEMENTS.

50
Special weather statement, Aug 8, 5:22 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
622 PM MDT FRI AUG 8 2008

NMZ009-010-090045-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
622 PM MDT FRI AUG 8 2008

...STRONG THUNDERSTORM MOVING OVER THE ALBUQUERQUE METRO AREA...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CENTRAL ALBUQUERQUE.
MOVEMENT WAS EAST TO SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE NORTHEAST HEIGHTS OF
ALBUQUERQUE...MAINLY NORTH OF CENTRAL AND EAST OF INTERSTATE 25.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Albuquerque radar (KABX), 17 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
August 8, 6:14 PM MST to 7:30 PM MST
Where
Bernalillo County, 1.51 mi NW of Hahn to 1.22 mi SSW of Coronado Arpt
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
35.115, -106.639

Extensive flash flooding was observed across much of central and north|central Albuquerque on the evening of the 8th. Carlisle road was especially hit hard. Two feet of water was flowing over Carlisle and Montgomery and some apartments had water in them near this intersection. High water was also reported at Carlisle and Lomas, Candelaria and Edith, and Osuna and Jefferson. One person was rescued from the Interstate 40 diversion channel which had several feet of fast moving water in it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111922.